It’s been 100 days since I took my last teensy-tiny dose of xanax, the prescription anti-anxiety medication I was prescribed for many years.
But my journey with getting off xanax – a journey that has been (and still continues to be) unlike anything I’ve ever experienced, and something I wouldn’t wish on anyone – started long before that August day.
By the time I took that last dose, I had been slowly and gradually tapering for 17 months.
By the time I took that last dose, I was down to crumbs of the lowest-dose pill, taking approximately .015 mg. When I started my taper, I was on a daily dose of 1 mg (and my prescription allowed for me to take up to an extra .5 mg daily for “breakthrough anxiety”).
Xanax is one medication in a class of medications known as benzos, short for benzodiazepines. Generically (I always took the generic) xanax is alprazolam. Other commonly-prescribed (in the US at least) benzos include ativan (lorazepam), klonopin (clonazepam), and valium (diazepam).
There are millions of people in the US who are prescribed a benzodiazepine medication. If you’re not taking one, chances are you know someone who is… although they might not tell you about it. There’s still a lot of stigma about medications that are usually prescribed for mental/emotional health (although many prescriptions for benzos are for other things, such as insomnia or pain).
Stopping one of these medications must be done slowly and gradually, because it can be life-threatening to stop too quickly.
And stopping one of these medications, even in a gradual and slow way, can bring about a whole host of physical, emotional, and mental symptoms. This doesn’t happen for everyone, and especially if the person is withdrawing from one of these medications for the first time.
But it’s what has been happening for me.
Actually, my neurologist believes (and I agree, especially after coming to learn so much more than I ever did before about benzodiazepines and their impact on every system of the body) xanax was probably contributing to my physical problems for years before I ever started tapering off the medication. But I didn’t realize it, and neither did any of the doctors I saw in my quest to figure out what was happening to my health. Ironically, the one medication I was willing to take turned out to be incredibly costly to my life.
This journey has been completely nonlinear in terms of symptoms and healing, and it can change (from mostly-okay to terrible, or from excruciating to tolerable) within a single hour, and multiple times within a day or week.
And although xanax once helped calm my anxiety enough for me to feel “normal” – not zoned or zonked out, not numbed or sedated, not stoned or sleepy, simply like me but without such severe anxiety that I couldn’t function – tapering and withdrawing from xanax has resulted in chemical anxiety that’s worse than the bouts of debilitating anxiety I had before being prescribed the medication in the first place.
My journey to discontinue xanax has been physically difficult, with many physical symptoms, some of them quite scary, and there have been times I’ve seriously wondered if I would make it through – and this really is one of those things where the only way out is through.
For today to mark 100 days completely free from xanax feels like a milestone and a victory and an accomplishment.
The journey definitely is not over.
I’ve been told the average time to heal from this is 6 to 18 months. In that context, 100 days seems like a short time.
I still have physical symptoms that come and go, and wax and wane. And although overall I think things are getting slowly better, physical symptoms are still with me daily and still impacting my life in ways big and small.
I believe I am healing.
And even though the journey is still difficult most every day, and even though I still struggle with physical symptoms, and even though I still deal with chemical anxiety that can sometimes feel through the proverbial roof, and even though I sometimes get scared this is my “new normal” and it won’t get better than this –
Again and again, I bring myself back to believing I am healing, and I bring myself back to choosing to focus on joy, and I bring myself back to doing what I need to do to get through.
All of this – my lifelong struggle with anxiety that has impacted my life in so many ways, and the horror show of benzo tolerance and tapering and withdrawal, and the high anxiety I continue to have – all of this is why I talk here so much about joy, and calming, and soul nourishment.
Because those things are life necessities for me, and I know I’m not alone in that. And one reason I share my stories, and share what helps me, is in case someone comes across my words and recognizes something about their own journey… and maybe they’ll feel less alone.
There are many things I’ve done to help me get through my taper and discontinuation. Things I still turn to, especially as many of them help me with anxiety in general, and anxiety is still such a problem for me. I’ve written about some of them before, and I’ll probably be sharing about others.
But in case you’ve found this post and you’re tapering from (or are dealing with the discontinuation of) a benzo, I’d like to mention some of the things that have been helpful for me. I’m sure I’ll leave some out, and these are in no particular order:
laughing (at anything, whatever you can find that makes you laugh)
things that help the vagus nerve
very gentle exercise
prayer and spiritual connection
avoiding foods/drinks that result in feeling worse physically
being careful with supplements
and did I say distraction?? (in case it’s not obvious, that’s a huge one)
Getting off a benzo can be done, but it’s important to do it safely.
And if you’re on the journey to withdrawing from one, or have discontinued one and are dealing with symptoms, please don’t give up hope, please keep going, and please know you’re not alone – even though this can feel like an incredibly lonely and isolating time.
The journey to healing isn’t linear, it’s a road that twists and turns, with ups and downs.
But we just keep following that winding road – and we keep heading for the light ahead. And if we can find moments of joy and calm and delight along the way, we grab hold of them whenever we can.
4 thoughts on “it’s been 100 days…”
Congratulations on the 100 days! Huge milestone. I’ve hit a year and four months off the antipsychotics and SSRI’s I was on. Did you take the Xanax every day? I’m planning on seeing a new psychiatrist tomorrow for an as-needed med for panic, which will most likely be a benzo. I plan on only using it when things get unbearable because it’s been happening more often recently; I had my first panic attack in two years about a month or two ago. So, I’m hoping a PRN will work well in the short term to get me back on track. Do you find that any type of withdrawal symptoms happen with PRN’s as well? I used to take ativan for panic but it was a long time ago and it was only for moments of severe panic, not my general anxiety. I don’t remember withdrawal symptoms, but I do remember it making me quite groggy lol.
Thank you! For several years before and during my taper, I took xanax daily – when I started my taper, I was on 1mg per day (with up to an extra .5mg I could take for “breakthrough” anxiety). But before I started taking it daily, I took it PRN for many years. During the time I took it PRN, I didn’t notice any withdrawal symptoms at the time… but looking back, there are things I recognize now that could have possibly been due to the xanax even back then, and even with taking it PRN. It’s all such an individual thing, and one issue is that there’s no way to know in advance if (or when) it will turn into a problem. For a very long time, I thought xanax was a wonderful help in my life – but if I’d known how it would be, I would have never taken it. If there’s a way for your panic attacks to be helped without taking a benzo, I would really encourage you to go the non-benzo route, although I definitely realize it’s a personal decision. I wish you all the best!
Thank you for your insight!!! I really do try to avoid medications. I mean, in the short term they’ve helped me come back into reality but long term im terrified of the consequences on my body and have refused to be on any medication longer than a year. So thank you for being real about your experience, its super helpful. I have a lot to consider!!
LikeLiked by 1 person
I’m glad what I’ve shared has been helpful! I hope everything goes well for you!